Contents

SynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferences
Vancomycin infusion reaction
Other Resources UpToDate PubMed

Vancomycin infusion reaction

Contributors: Elizabeth Bisbee MD, Susan Burgin MD, Paritosh Prasad MD
Other Resources UpToDate PubMed

Synopsis

Vancomycin infusion reaction, formerly known as red man syndrome, is a non-IgE-mediated anaphylactoid reaction, caused by the release of histamine from direct toxicity to mast cells due to intravenous (IV), and less commonly oral or intraperitoneal, vancomycin. As early as 4 minutes after the start of a vancomycin infusion, patients may develop symptoms and signs ranging from mild pruritus to an erythematous or urticarial eruption on the trunk, face, and neck. In severe cases, angioedema, nausea and vomiting, tachycardia, dyspnea, hypotension, and altered mental status may be seen, although these are less common.

The reaction to vancomycin can occur in all age groups; however, patients 40 years of age and younger tend to have more severe reactions. Severity of reaction is also related to dose and rate of vancomycin infusion.

The majority of cases will resolve following discontinuation of the infusion, as soon as 20 minutes after infusion completion when combined with antihistamine treatment.

Other drugs that have been reported to cause a similar reaction include ciprofloxacin, cefepime, rifampin, teicoplanin, amphotericin B, and infliximab.

Codes

ICD10CM:
L53.9 – Erythematous condition, unspecified
T36.95XA – Adverse effect of unspecified systemic antibiotic, initial encounter

SNOMEDCT:
403620001 – Erythroderma caused by vancomycin

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

  • Exanthematous drug reaction – Rash occurs 7-21 days after receiving culprit medication, has secondary change of scale, and resolves over several weeks.
  • Anaphylaxis – Symptoms can be similar; however, anaphylaxis is an IgE-mediated phenomenon that requires prior exposure to the culprit medication, and is not related to infusion rate.
  • Urticaria – Discrete lesions are migratory and last for less than 24 hours.
  • Drug-induced hypersensitivity syndrome – Onset of rash occurs 2-6 weeks following culprit medication rather than immediately following administration.
  • Stevens-Johnson syndrome / toxic epidermal necrolysis – Positive Nikolsky sign and skin desquamation are unique features of this entity.

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Reviewed:07/25/2021
Last Updated:07/27/2021
Copyright © 2022 VisualDx®. All rights reserved.
Vancomycin infusion reaction
Print  
A medical illustration showing key findings of Vancomycin infusion reaction : Confluent configuration, Erythema, Face, Neck, vancomycin, Pruritus
Copyright © 2022 VisualDx®. All rights reserved.